advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Ohio, USA:

My son is a 39 week average for gestational age. At 24 hours of age he had unstable temperatures below normal, and feeding difficulty. at 30 hours of life he started having seizures, with a glucose level of 20. He was started on phenobarbital and Dilantin [two anti-seizure medications]. He has hypoglycemia and hyperinsulinemia. His lowest blood sugar was 19. He was started on diazoxide [a medication that raises low blood sugar levels], and was on it for 16 days. He has held his levels okay (69-119) for one month now.

What is the chance of his glucose dropping again? What kind of signs should I look for in a 2.5 month old? What kind of effects do these kinds of seizures have on the brain?

Answer:

The story suggests that your son had a rare condition called Persistent Hyperinsulinemic Hypoglycemia of Infancy (PHHI). The prompt response to and transient need for diazoxide suggests, but does not guarantee, that the hypoglycemia will not return. It would seem also from your story that your son is in good hands and this is important because any return of hypoglycemia will need experienced decisions on further medical or surgical treatment.

Detecting hypoglycemia by clinical observation at this age is difficult and for that reason I would continue to do occasional fasting blood sugars for at least three months. Repeated hypoglycemia certainly can impair cognitive development; but again because of the early intervention in your son's case I do not think that this will be a future problem. Meantime you may be interested to search for further information at this web site, and at PubMed under Nesidioblastosis.

DOB

DTQ-19991107021425
Original posting 27 Mar 2000
Posted to Hypoglycemia and Nesidioblastosis

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:10
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.